Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS Jackson, KY

August 9, 20134 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 9, 2013, 8:41 PM EDT for 4 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 8:41 PM EDT (00:41 UTC)
Expired
Aug 10, 2013, 2:30 AM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Floyd County, KY, Knott County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WGUS53 KJKL 100041
FFWJKL
KYC025-071-119-153-100630-
/O.NEW.KJKL.FF.W.0019.130810T0041Z-130810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
841 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME SOUTHEASTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  NORTH CENTRAL KNOTT COUNTY IN SOUTHEAST KENTUCKY...
  WEST CENTRAL FLOYD COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 230 AM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. UP TO 3 INCHES HAS FALLEN OVER PARTS OF THE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  BOSCO...EASTERN...HANDSHOE AND LANGLEY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
MILLSTONE BRANCH...RIGHT FORK BEAVER CREEK...GOOSE CREEK...QUICKSAND
CREEK...SALTLICK CREEK...RACCOON BRANCH...LICKING RIVER...ALUM CAVE
CREEK...SPRING FORK QUICKSAND CREEK...LEFT FORK BEAVER CREEK...WILSON
CREEK AND GRASSY CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 3755 8277 3749 8276 3747 8290 3746 8303
      3750 8305 3751 8295

$$

JACOBSON
1 follow-up statement
696 
WGUS73 KJKL 100405
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1205 AM EDT SAT AUG 10 2013

KYC025-071-119-153-100421-
/O.CAN.KJKL.FF.W.0019.000000T0000Z-130810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOTT KY-MAGOFFIN KY-BREATHITT KY-FLOYD KY-
1205 AM EDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL
FLOYD...EXTREME EAST CENTRAL BREATHITT...EXTREME SOUTHEASTERN
MAGOFFIN AND NORTH CENTRAL KNOTT COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3755 8277 3749 8276 3747 8290 3746 8303
      3750 8305 3751 8295

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:20 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 9, 7:20 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
720 PM EDT FRI AUG 9 2013

.UPDATE...
ISSUED AT 720 PM EDT FRI AUG 9 2013

SHOWERS AND STORMS CONTINUE TO EXPAND ACROSS CENTRAL AND SOUTHERN
KENTUCKY WITH IMPRESSIVE RAINFALL RATES NEAR 2 INCHES PER HOUR FAIRLY
COMMON. GIVEN SOME LOWER FLASH FLOOD GUIDANCE VALUES IN SOME
AREAS...THIS COULD MEAN WE MAY EXCEED FLASH FLOOD GUIDANCE IN SOME
PLACES. THUS...FLOODING WILL CONTINUE TO BE A THREAT THROUGH THIS
EVENING. OPTING TO NOT FLIP FLOP ON ANY WATCH AND JUST ISSUE ANY
WARNINGS AS NEEDED. LOOKS LIKE THE SOUTHERN HALF OF THE CWA WILL BE
UNDER THE BIGGEST THREAT FOR ANY FLOODING. STILL UNCERTAIN WITH HOW
THE REST OF THE NIGHT WILL PAN OUT...BUT THE NEXT SEVERAL HOURS LOOKS
VERY ACTIVE WITH LOTS OF RAIN FOR SOME OF THE AREA. WILL UPDATE GRIDS
TO REFLECT THE BETTER RAIN CHANCES ACROSS THE SOUTH.

UPDATE ISSUED AT 606 PM EDT FRI AUG 9 2013

WITH THE FLOOD WATCH NOW HISTORY...SHOWERS AND STORMS ARE RAMPING UP
ACROSS SOUTHERN AND CENTRAL KENTUCKY. DO NOT HAVE A REAL GOOD FEEL
FOR HOW THINGS WILL EVOLVE THIS EVENING. MODELS ARE ALL HANDLING THIS
SYSTEM VERY POORLY...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS
LIKE SOME BETTER RAIN SHOULD MOVE INTO MUCH OF EASTERN KENTUCKY INTO
THE MID TO LATE EVENING HOURS. SOME OF THIS MAY WEAKEN AS WE LOSE THE
BETTER INSTABILITY...BUT WITH THE FRONTAL BOUNDARY PUSHING INTO
NORTHERN KENTUCKY...WE MAY SEE STUFF AT LEAST IN THE NORTH STAY
ACTIVE WELL INTO THE NIGHT. AGAIN...UPDATED WILL BE NEEDED THROUGH
THE NIGHT AS PRECIPITATION TRENDS BECOME BETTER DEFINED. FOR
NOW...GOING TO UPDATE THE NEXT FEW HOURS AND BLEND INTO THE OLD
FORECAST. MAY NEED TO WATCH THE POTENTIAL FOR FLOODING GIVEN THE
IMPRESSIVE RAINFALL RATES BEING RECEIVED UPSTREAM OVER SOUTH CENTRAL
KENTUCKY. GRIDS HAVE BEEN SENT TO THE NDFD.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 410 PM EDT FRI AUG 9 2013

A LINE OF CONVECTION WAS AT THE NORTHERN EDGE OF THE FORECAST AREA AT
MID AFTERNOON...WITH ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS OVER
TN. MOST OF THE FORECAST AREA WAS QUIET...ALTHOUGH A FEW SHOWERS WERE
STRUGGLING TO GET GOING. FORECAST SOUNDINGS LOOKED FAVORABLE FOR
ACTIVITY LATE TODAY...AND WILL CONTINUE WITH THIS IN THE FORECAST.

HOWEVER...THE BEST SHOT AT RAIN LOOKS LIKE IT WILL BE TONIGHT INTO
EARLY SATURDAY. MODELS IN GENERAL HAVE POINTED TO THIS...BUT HAVE
SHOWN POOR AGREEMENT/CONSISTENCY ON THE POTENTIAL FOR HEAVY PRECIP.
IN LIGHT OF THIS AND HISTORY SINCE THE WATCH WAS ISSUED...WILL CANCEL
THE WATCH WHICH WAS OTHERWISE SET TO EXPIRE AT 8 PM. WE ARE NOT
COMPLETELY OUT OF THE WOODS WITH THE THREAT...BUT CONFIDENCE IS NOT
THERE TO WARRANT AN EXTENSION.

THE FRONTAL BOUNDARY WHICH HAS BEEN HUNG UP JUST TO OUR NORTH MAY
SINK A BIT FURTHER SOUTH ON SATURDAY NIGHT...AND
SHOWERS/THUNDERSTORMS WILL STILL BE POSSIBLE. HOWEVER...GUIDANCE IN
GENERAL IS LIGHTER ON PRECIP AND MOS IS LOWER ON POPS...AND FOLLOWED
THEIR LEAD FOR THE FORECAST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 410 PM EDT FRI AUG 9 2013

PRETTY GOOD AGREEMENT BETWEEN THE LONG TERM MODELS. THE CONSENSUS IS
FOR A LARGE UPPER LEVEL TROUGH TO MOVE ACROSS THE NORTHERN CONUS
FROM SUNDAY ONWARD...WITH ITS ATTENDANT SURFACE COLD FRONT GETTING
DRAGGED ACROSS THE OHIO AND TENNESSEE VALLEYS. BASED ON THE OVERALL
MOISTURE DISTRIBUTION...BOTH AT THE SURFACE AND ALOFT...ACROSS THE
AREA...SCATTERED SHOWERS AND STORMS WILL BE ON TAP DURING FRONTAL
PASSAGE. THE FRONT COULD GET HUNG UP A BIT AS IT ENCOUNTERS THE
APPALACHIAN MOUNTAINS...AND AS A RIDGE STUBBORNLY REMAINS IN PLACE
OFF THE SOUTHEAST COAST. A SURFACE RIDGE WILL FINALLY STRENGTHEN
ENOUGH BY THE END OF THE WEEK TO PUSH THE FRONT...AND ITS
PRECIPITATION OUT OF THE AREA. TEMPERATURES DURING THE UPCOMING WORK
WEEK WILL RUN AT OR SLIGHTLY BELOW NORMAL DUE TO EXTENSIVE CLOUD
COVER AND PERIODIC PRECIPITATION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 720 PM EDT FRI AUG 9 2013

ACTIVE PERIOD HEADING INTO THIS EVENING WITH SEVERAL SHOWER AND
THUNDERSTORM COMPLEXES CONTINUING TO DEVELOP. THESE THUNDERSTORMS
WILL DROP VISIBILITIES AND CEILINGS AT THE TAF SITES OVER THE NEXT
SEVERAL HOURS...SO HAVE CRATERED VISIBILITIES AND DROPPED CEILINGS AS
OF THE 00Z TAF ISSUANCE. AFTER AN INITIAL ACTIVE PERIOD...THINGS MAY
SETTLE DOWN A BIT TOWARDS MIDNIGHT...BUT SOME FOG OR LOW CLOUDS WILL
CONTINUE TO BE A THREAT THROUGH THE NIGHT...ESPECIALLY GIVEN THE
FRESH RAINFALL. CONDITIONS MAY IMPROVE AFTER DAYBREAK TOMORROW
MORNING...BUT THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...HAL
LONG TERM...AR
AVIATION...KAS
Hazardous weather outlook, Aug 9, 4:59 PM EDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT FRI AUG 9 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
459 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OF GREATER THAN AN
INCH IN AN HOUR TO THE NATIONAL WEATHER SERVICE IN JACKSON.

HAL

In the hours before

Special weather statement, Aug 9, 6:43 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
643 PM EDT FRI AUG 9 2013

KYZ086-087-116-092315-
KNOX-BELL-CLAY-
643 PM EDT FRI AUG 9 2013

 THROUGH 715 PM EDT FRIDAY EVENING...

   EASTERN KNOX...
   EXTREME NORTHEASTERN BELL AND
   SOUTHERN CLAY.

AT 642 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREEN ROAD...
OR 8 MILES NORTH OF BARBOURVILLE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COTTONGIN
AROUND 650 PM EDT...SALT GUM AROUND 655 PM EDT...OGLE AROUND 700 PM
EDT...BRIGHTSHADE AROUND 705 PM EDT...LIPPS AROUND 710 PM EDT...

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SOME
LOCALIZED NUSAINCE FLOODING IS ALSO POSSIBLE WITH CREEKS...DITCHES
AND LOW WATER CROSSINGS RUNNING FULL.

JACOBSON
Special weather statement, Aug 9, 7:40 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EDT FRI AUG 9 2013

KYZ079-083-084-100030-
MCCREARY-PULASKI-WAYNE-
740 PM EDT FRI AUG 9 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 830 PM EDT FRIDAY EVENING...

   MCCREARY...
   SOUTHERN PULASKI AND
   EASTERN WAYNE.

AT 739 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FAUBUSH TO DENNEY TO MOUNT PISGAH...OR ALONG A LINE
EXTENDING FROM 12 MILES WEST OF SOMERSET TO 9 MILES EAST OF
MONTICELLO TO 13 MILES SOUTH OF MONTICELLO...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NANCY AROUND
745 PM EDT...SLAVENS AROUND 750 PM EDT...QUINTON AROUND 755 PM EDT...
TATEVILLE AROUND 800 PM EDT...SOMERSET AROUND 805 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
SMALL STREAMS...LOW WATER CROSSING AND DITCHES WILL RUN FULL.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:05 PM EDTAreal Flood AdvisoryJKLBreathitt, Leslie, Owsley, Perry6 hr
Aug 9, 9:28 PM EDTFlash Flood WarningJKLBreathitt, Leslie, Owsley, Perry6 hr
Aug 10, 1:45 AM EDTAreal Flood AdvisoryJKLFleming3 hr
Aug 10, 4:10 AM EDTFlash Flood WatchJKLFleming4 hr
Aug 10, 4:19 AM EDTFlash Flood WarningJKLFleming6 hr
Aug 10, 7:17 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin3 hr
Aug 10, 7:20 AM EDTAreal Flood AdvisoryJKLLetcher, Pike3 hr
Aug 10, 7:39 AM EDTAreal Flood AdvisoryJKLFleming3 hr
Aug 10, 12:54 PM EDTAreal Flood AdvisoryJKLMcCreary2 hr
Aug 10, 1:22 PM EDTFlash Flood WarningJKLMcCreary3 hr
Aug 10, 6:17 PM EDTAreal Flood AdvisoryJKLEstill, Jackson, Lee3 hr
Aug 10, 6:32 PM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley, Rockcastle3 hr
Aug 10, 6:36 PM EDTAreal Flood AdvisoryJKLJohnson, Magoffin, Menifee, Morgan, Wolfe3 hr
Aug 10, 6:53 PM EDTFlash Flood WarningJKLEstill, Jackson, Lee4 hr
Aug 10, 7:11 PM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley3 hr
Aug 10, 7:20 PM EDTFlash Flood WarningJKLJackson, Rockcastle4 hr
Aug 10, 7:30 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Martin3 hr
Aug 10, 7:37 PM EDTFlash Flood WarningJKLJackson, Lee, Owsley4 hr
Aug 10, 7:58 PM EDTFlash Flood WarningJKLMagoffin4 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.